Missouri, 2009Flash Flooding and Hail in Missouri, June 15 to 16, 2009
June 15 to 16, 2009 · NWS LSX · 13 events in 12 counties and zones
A stationary front lingered over the region for a couple of days with several rounds of storms, producing very heavy rainfall and flash flooding. Also, some storms became severe with damaging winds and large hail reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front lingered over the region for a couple of days with several rounds of storms, producing very heavy rainfall and flash flooding. Also, some storms became severe with damaging winds and large hail reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 5:29 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 15, 5:29 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
629 AM CDT MON JUN 15 2009
.DISCUSSION...
/440 AM CDT MON JUN 15 2009/
THE MAIN WX STORY THE NEXT COUPLE OF DAYS WILL BE THE SEVERAL
ROUNDS OF TSRA...WITH THE POTENTIAL NOT ONLY FOR SEVERE BUT ALSO
FOR HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. ONCE THIS PASSES
BY MID WEEK...THEN LOOK FOR SUMMERTIME HEAT AND HUMIDITY TO
ENTER OUR REGION EVEN IF FOR A RELATIVELY BRIEF PERIOD.
CLASSIC SETUP FOR HEAVY RAINFALL WITH AN UNDERLYING THEME ALSO FOR
SEVERE WX POTENTIAL NOW IN PLACE ACROSS THE MID MS VALLEY WITH A
STALLED OUT SFC FRONTAL BOUNDARY ATTM EXPECTED TO SLOWLY DRIFT
NEWD AS A WRMFNT LATER TONIGHT AND INTO TUESDAY. A SERIES OF UPPER
LEVEL DISTURBANCES WILL INTERACT WITH THE VERY MOIST AND UNSTABLE
AIR ALOFT NEAR THE FRONT AND CREATE PRIMARILY TWO MAIN EPISODES
FOR TSRA. THE FIRST IS NOW ONGOING AND WILL CONTINUE THRU AT LEAST
EARLY THIS AFTERNOON WITH LINGERING SCT CONVECTION CONTINUING INTO
THE EARLY EVENING HOURS. AFTER A BRIEF RESPITE FROM THE WX...LOOK
FOR ROUND TWO TO FIRE UP BY LATE EVENING EITHER OVER CNTRL AND WRN
MO AND THEN QUICKLY SPREAD TO MUCH OF THE REST OF THE FA OVERNIGHT
TONIGHT. THIS WILL THEN CONTINUE THRU AT LEAST TUESDAY MORNING...
BECOMING MORE SCT IN COVERAGE HEADING INTO TUESDAY AFTN/EVENING.
HEAVY RAINFALL POTENTIAL IS MAIN CONCERN WITH THIS SETUP...AND
AFTER SOME CONSIDERATION HAVE DECIDED TO HOLD OFF ON ANY FFA THIS
PACKAGE. CURRENTLY FEEL THAT WITH MODERATELY HI FFG VALUES OVER
MUCH OF THE FFA THAT THIS EPISODE TODAY WILL INSTEAD BE A /TABLE
SETTER/ FOR A POTENTIALLY MORE WIDESPREAD FLASH FLOOD EVENT LATER
TONIGHT AND TUESDAY MORNING WITH ROUND TWO. GIVEN THE COMPLEXITIES
INVOLVED IN TRYING TO NAIL DOWN SPECIFICS WITH MCS EVENTS...WILL
DEFER TO THE DAY SHIFT FOR A POSSIBLE FFA ISSUANCE AFTER WE GET A
BETTER HANDLE ON NOT ONLY WHAT FALLS TODAY BUT WHERE ROUND TWO
WILL GET GOING TONIGHT.
ONCE WE GET THE RAIN ALL OUT OF HERE...THE HEAT WILL THEN BUILD AS
H500 RIDGE GETS ITS OPPORTUNITY TO BUILD IN AS NRN CONUS TROF
PUSHES OFF TO THE E. BY THURSDAY...A PRETTY GOOD SETUP FOR VERY
WARM TEMPS WITH SWLY SFC WINDS IN THE WAKE OF THE WRMFNT PUSHING
N...A STRONG MID LEVEL CAP WHERE H700 TEMPS ARE AROUND +13C WHICH
SHOULD EFFECTIVELY PREVENT MUCH IN THE WAY OF ANY PCPN...AND DRY
RH VALUES THRU THE COLUMN. H850 TEMPS WILL BE AROUND +23 TO +24C
BY THURSDAY AFTERNOON...AND THIS ALL POINTS TO WIDESPREAD MAX
TEMPS IN THE MID 90S WITH STL CITY FLIRTING WITH UPPER 90S.
COMBINED WITH THE HUMIDITY...HEAT INDICES LIKELY WILL EXCEED 100F
FOR THE FIRST TIME THIS YEAR AND PERHAPS 105F IN STL CITY. STAY
TUNED.
TES
&&
.AVIATION...
/611 AM CDT MON JUN 15 2009/
FOR THE 12Z TAFS...SHRA/TSRA SPREAD ACROSS MUCH OF MO THIS MORNING WILL
CONTINUE TO AFFECT THE TAF SITES FOR MUCH THE MORNING. THESE TSRA
ARE EXPECTED TO MOVE SE BY THE AFTERNOON HOURS. THE LATE AFTERNOON
AND EVENING HOURS SHOULD BE DRY WITH ANOTHER ROUND OF TSRA MOVING
INTO THE REGION AFTER MIDNIGHT TONIGHT. FORECAST SOUNDINGS WOULD
SUGGEST LOW MVFR TO IFR CIGS POSSIBLE AT COU...STL AND SUS AHEAD
OF TSRA. HAVE ONLY SCT MENTIONED ATTM DUE TO UNCERTAINTIES.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 15, 3:00 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT MON JUN 15 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
400 AM CDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED...PRIMARILY THROUGH
EARLY THIS AFTERNOON AND AGAIN FROM LATE THIS EVENING THROUGH
LATE TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY
HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING WILL BE A
CONCERN. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON TUESDAY. STRONG TO
SEVERE STORMS ARE POSSIBLE WITH THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO FLASH FLOODING WILL BE A CONCERN AS 2 TO LOCALLY 4 INCHES
OF RAINFALL APPEAR LIKELY ACROSS THE AREA DURING THIS PERIOD. SEE
THE HYDROLOGIC OUTLOOK PRODUCT FOR SPECIFIC DETAILS.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY.
ADDITIONALLY...HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES
WILL BE POSSIBLE ON THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE MAINLY FOR PORTIONS OF CENTRAL AND
SOUTHEASTERN MISSOURI AS WELL AS THE ST. LOUIS METRO AREA.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TES
Event by event
6 flash flood, 4 thunderstorm wind, 3 hail. Local standard time, as filed.
Flash Flood, Callaway
- When
- June 15, 6:35 AM CST to 10:30 AM CST
- Where
- Callaway County, 4.67 mi NNE of Shamrock to 3.23 mi ENE of Youngers
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.060, -91.660
Rain in excess of 3 inches had fallen in a short amount of time causing flash flooding. Several spots along County roads 261 and 262 were flooded as well as U.S. Highway 54 south of Kingdom City. Also, the north outer road of Interstate 70 three miles east of Williamsburg was flooded as well as the south outer road between mile markers 150 and 151. Numerous other county roads were flooded as well.
Flash Flood, Montgomery
- When
- June 15, 6:45 AM CST to 12:00 PM CST
- Where
- Montgomery County, 3.83 mi WSW of Wellsville to 4.45 mi SSE of Marling
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -91.640
In excess of three inches of rain fell in a short amount of time, mainly along the Interstate 70 corridor. Interstate 70 and adjacent outer roads at the Montgomery/Warren county line were under several feet of water at various locations. Parts of Interstate 70 had to be shut down due to the flooding. Also, parts of Highway 19 had to be shut down due to flash flooding as well.
Flash Flood, Warren
- When
- June 15, 7:10 AM CST to 12:00 PM CST
- Where
- Warren County, 3.22 mi S of New Truxton to 6.22 mi WNW of Pendleton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.934, -91.222
In excess of three inches fell in a short amount of time over portions of Warren county. Highway U at Booneslick Road was flooded and Highway 47 was flooded in spots south of Warrenton. Also, Interstate 70 and adjacent access roads were flooded in spots near the Warren/Montgomery county line.
Flash Flood, St. Charles
- When
- June 15, 8:25 AM CST to 2:00 PM CST
- Where
- St. Charles County, 4.54 mi N of Foristell to 0.69 mi W of Augusta
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.886, -90.950
Up to four inches of rain fell in a short amount of time over a large portion of St. Charles county. Numerous secondary roads were flooded. An off duty weather service employee reported several feet of flowing water through his back yard in St. Peters. Numerous streams were out of their banks and several homes in Wentzville had a couple of feet of water in their basements.
Flash Flood, St. Louis
- When
- June 15, 8:35 AM CST to 2:00 PM CST
- Where
- St. Louis County, 2.95 mi NNW of Hazelwood to 2.03 mi E of Grover
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.818, -90.444
Up to four inches of rain fell in a short amount of time causing flash flooding. One northbound lane of Highway 141 near the intersection with Clayton Road was closed. Also, several roads in the Maryland Heights, Town and Country, Bel-Ridge, Maplewood, Shrewsbury, and University City areas had over 6 inches of water flowing over them.
Thunderstorm Wind, Reynolds
- When
- June 15, 8:55 AM CST to 9:05 AM CST
- Where
- Reynolds County, 2.99 mi NW of Lesterville to 0.66 mi ENE of Lesterville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.480, -90.889
Thunderstorm winds blew down several large trees onto Highway N just northwest of Lesterville and onto Highway 49 just east of Lesterville.
Flash Flood, St. Louis (C)
- When
- June 15, 9:05 AM CST to 1:30 PM CST
- Where
- St. Louis (C) County, 0.88 mi E of Carondelet to 4.5 mi WSW of Tower Grove
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.548, -90.264
Up to three inches of rain fell in a short amount of time causing flash flooding. Over a foot of water covered the intersection of Interstate 70 and 55 downtown.
Hail, Iron
- When
- June 15, 9:26 AM CST
- Where
- Iron County, 0.25 mi S of Sabula
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.396, -90.701
Hail, Madison
- When
- June 15, 9:55 AM CST
- Where
- Madison County, 0.43 mi SE of Chobb Store
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.365, -90.364
Hail, Reynolds
- When
- June 15, 11:40 AM CST
- Where
- Reynolds County, 0.73 mi ENE of Centerville
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.434, -90.957
Thunderstorm Wind, Moniteau
- When
- June 15, 11:30 PM CST
- Where
- Moniteau County, Tipton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.650, -92.780
Thunderstorm winds blew the roof off of two barns, one barn was blown completely over, and numerous trees and power lines were blown down.
Thunderstorm Wind, Boone
- When
- June 16, 12:12 AM CST to 12:14 AM CST
- Where
- Boone County, 0.48 mi NE of Easley to 0.62 mi E of Hartsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.804, -92.373
Thunderstorm winds blew down several trees on Highway N near Easley and on Highway A near Hartsburg.
Thunderstorm Wind, Jefferson
- When
- June 16, 1:50 AM CST
- Where
- Jefferson County, 1.9 mi SSW of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.207, -90.589
Thunderstorm winds caused minor to moderate roof and siding damage to several homes under construction.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183548, 183553, 183577, 183601, 183634, 183637, 183794, 183795, 183796, 183798, 183800, 183805, 183807.